California, 2011Flash Flood and Wildfire in California, September 13 to 16, 2011
September 13 to 16, 2011 · NWS VEF · 3 events in 2 counties and zones
A slow moving upper level low and monsoon moisture fueled thunderstorms over the Mojave Desert. Many storms produced flash flooding and severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level low and monsoon moisture fueled thunderstorms over the Mojave Desert. Many storms produced flash flooding and severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 13, 2:45 AM PST, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 13, 2:45 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 AM PDT TUE SEP 13 2011
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA THEN INTO ARIZONA THROUGH THE MIDDLE
OF THE WEEK LEADING TO A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...WITH SOME STORMS PERSISTING OVERNIGHT.
HEAVY RAIN AND HAIL WILL OCCUR WITH STRONGER THUNDERSTORMS. A DRIER
SOUTHWEST FLOW WILL DEVELOP OVER THE REGION GOING INTO THE WEEKEND
WITH TEMPERATURES REMAINING A LITTLE BELOW NORMAL.
&&
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...STORMS DIMINISHED SOME
LATE IN THE EVENING BUT SINCE MIDNIGHT AREAL EXTENT OF THUNDERSTORMS
HAS INCREASED IN CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTY.
BRIEF HEAVY RAIN IS THE ISSUE WITH STORMS AS A FEW OF THE CLARK
COUNTY AND MOHAVE COUNTY ALERT STATIONS HAVE RECORDED ABOUT A THIRD
OF AN INCH OF RAINFALL OVER A 20 MINUTE PERIOD.
UPPER LOW JUST OFF THE SOUTHERN CALIFORNIA COAST THIS MORNING IS
PROGGED BY THE MODELS TO SHIFT INLAND AND BE OVER THE MOJAVE DESERT
BY LATE THIS EVENING. UPPER LOW HAS ITS SIGHTS ON THE SOUTHERN HALF
OF THE FORECAST AREA WITH NEAR STORM ENVIRONMENT THAT PRODUCED LARGE
HAIL SUNDAY AND MONDAY...TRANSITIONING INTO HEAVY RAIN MAKERS TODAY.
POSITIVE VORTICITY ADVECTION...WELL ABOVE NORMAL PRECIPITABLE WATER
VALUES AND IF MODEL PROGGED LIFTED INDICES/CAPE VALUES ARE REALIZED
IT WILL CONTINUE TO BE QUITE ACTIVE IN CLARK...SAN BERNARDINO AND
MOHAVE COUNTIES. THE POTENTIAL OF CELLS TRAINING LEADS TO A HIGHER
POTENTIAL OF FLASH FLOODING AS WELL SO DECIDED TO ISSUE A FLASH
FLOOD WATCH WHICH WILL RUN THROUGH MIDNIGHT FOR PORTIONS CLARK...SAN
BERNARDINO AND MOHAVE COUNTIES.
LITTLE CHANGE WAS DONE TO THE WEDNESDAY AND THURSDAY PERIODS AS LOW
EVER SO SLOWLY MOVES INTO ARIZONA.
.LONG TERM...MODELS REMAIN IN SO-SO AGREEMENT THROUGH THE MIDDLE OF
NEXT WEEK. A WEAK MID-LEVEL RIDGE IS EXPECTED TO GET PUSHED EAST OF
NEVADA ON FRIDAY BY A TROUGH IN THE MID AND UPPER LEVELS THAT SWINGS
INTO THE WEST COAST. BOTH THE GFS AND ECMWF SHOW 700-500 MB LAYER
RELATIVE HUMIDITY VALUES OF AT LEAST 60 PERCENT ACROSS MOST OF OUR
AREA AND KEEP SOME MARGINAL INSTABILITY OVER PORTIONS OF THE AREA
MAINLY BEING MOHAVE...CLARK AND LINCOLN COUNTIES. THUS...BATCHES OF
CLOUDS SHOULD STILL BE AROUND AND THE POSSIBILITY OF A FEW SHOWERS
AND THUNDERSTORMS WILL LINGER ON FRIDAY IN THE AFTERNOON AND EVENING
HOURS. WE KEPT IN SLIGHT CHANCE POPS OVER MOST OF MOHAVE AND EASTERN
LINCOLN COUNTIES AS WELL AS PARTS OF THE EASTERN SOUTHERN SIERRA AND
THE WHITE MOUNTAINS. THE LATEST MODELS ARE IN BETTER AGREEMENT WITH
KEEPING THIS A TROUGH RATHER THAN CLOSING OFF AN AREA OF LOW
PRESSURE AS SOME PREVIOUS RUNS SHOWED...AND THUS LEANED WITH THIS
IDEA FOR THE FORECAST. AS THE TROUGH SWINGS INLAND ON SATURDAY...THE
TROUGH SHOULD INTERACT WITH WHATEVER MOISTURE IS IN PLACE TO TRIGGER
A FEW SHOWERS AND THUNDERSTORMS. ONCE AGAIN THIS LOOKS TO MAINLY BE
IN MOHAVE AND EASTERN LINCOLN COUNTIES AND THE WHITE MOUNTAINS. THE
TROUGH SHOULD ENHANCE AFTERNOON AND EVENING WINDS SLIGHTLY WITH
GUSTS OF 20-30 MPH FROM THE SOUTHWEST A POSSIBILITY BOTH FRIDAY AND
SATURDAY AFTERNOONS. HIGH TEMPS ARE FORECAST TO BE A FEW DEGREES
BELOW NORMAL.
BY SUNDAY DRY NORTHWEST FLOW SHOULD TAKE OVER BEHIND THE TROUGH
THOUGH SOME HIGH LEVEL CLOUDS LOOK TO BE AROUND. THE ECMWF AND THE
GFS OPERATIONAL RUNS AND ENSEMBLES AGREE TO BUILDING IN AN MID AND
UPPER LEVEL RIDGE INTO SOCAL BY NEXT TUESDAY AND WEDNESDAY. THIS
SHOULD LEAD TOWARDS A WARMING TREND WITH RISING HEIGHTS. 500 MB
HEIGHTS ARE SHOWN TO BE NEAR 590 DM...SO IF THIS VERIFIES WE SHOULD
EASILY SEE ABOVE NORMAL HIGH TEMPERATURES BY THE MIDDLE OF NEXT
WEEK. THE LAST TRIPLE DIGITS OF 2011 MAY BE IN STORE FOR LAS VEGAS
IN THIS TIME PERIOD.
&&
.AVIATION...FOR MCCARRAN...A MOIST AND UNSTABLE ATMOSPHERE WILL KEEP
SHRA AND TSRA AROUND THROUGH TONIGHT IN AND AROUND THE LAS VEGAS
VALLEY. THE MOST LIKELY PERIOD FOR ACTIVITY SHOULD BE AFTER 17Z
TUESDAY AND THIS IS WHEN THE COVERAGE OF SHRA/TSRA IN AND AROUND THE
VALLEY AND IN THE APPROACH CORRIDORS SHOULD INCREASE. THUS WITH THE
POSSIBILITY OF SHRA/TSRA AROUND AT ANYTIME AND THE CHALLENGE OF
TIMING INDIVIDUAL ROUNDS OF ACTIVITY WILL KEEP THE TAF KIND OF
GENERIC IN LATER PERIODS AND TIME LIKELY WITH AMENDMENTS WHAT GOES
ON IN THE EARLIER PERIODS OF THE TAF WHERE CONFIDENCE WILL BE
GREATER ON WHAT TAKES PLACE. THE MAIN THREATS IN AND NEAR SHRA/TSRA
WILL BE GUSTY AND ERRATIC WINDS AND REDUCED CIGS AND VSBY. OTHERWISE
WINDS WILL FAVOR DIURNAL DIRECTIONAL TRENDS WITH MAINLY BKN CLOUDS
AOA 8K-12K FEET.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA WILL CONTINUE THROUGH TONIGHT ACROSS THE
AREA. THE GREATEST COVERAGE OF ACTIVITY AND THUS CHANCES OF IT WILL
BE OVER MOHAVE...CLARK...AND EASTERN SAN BERNARDINO COUNTIES. THE
MAIN THREATS IN AND NEAR SHRA/TSRA WILL BE GUSTY AND ERRATIC WINDS
AND REDUCED CIGS AND VSBY. OTHERWISE WINDS WILL FAVOR TYPICAL
DIURNAL DIRECTIONS WITH MAINLY BKN CLOUDS AOA 8K-12K FEET. THE
COVERAGE OF STORMS SHOULD BE GREATEST BETWEEN 17Z TUESDAY AND 06Z
WEDNESDAY. CONFIDENCE IN THE TAFS WITH RESPECT TO SHRA/TSRA IS
GREATEST IN EARLIEST PERIODS AND REDUCED IN LATER.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ020>022.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ002-003-036.
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ524>527.
&&
PIERCE/STACHELSKI
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 13, 3:23 AM PST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 AM PDT TUE SEP 13 2011
AZZ002-003-036-CAZ524>527-NVZ020>022-140700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
423 AM PDT TUE SEP 13 2011 /423 AM MST TUE SEP 13 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF
NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA...INCLUDING
THE FOLLOWING AREAS...IN NORTHWEST ARIZONA...LAKE HAVASU AND FORT
MOHAVE... LAKE MEAD NATIONAL RECREATION AREA AND NORTHWEST
DESERTS. IN CALIFORNIA...CADIZ BASIN...EASTERN MOJAVE
DESERT...MORONGO BASIN AND SAN BERNARDINO COUNTY-UPPER COLORADO
RIVER VALLEY. IN SOUTHERN NEVADA...LAKE MEAD NATIONAL RECREATION
AREA...LAS VEGAS VALLEY AND SOUTHERN CLARK COUNTY.
CONDITIONS COULD BE FAVORABLE FOR TRAINING OF THUNDERSTORMS OVER
THE SAME AREA WHICH COULD PRODUCE RAINFALL RATES BETWEEN 1 AND 2
INCHES AN HOUR.
AVOID AREAS ALREADY FLOODED ESPECIALLY IF THE WATER IS FLOWING
FAST. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS OR NORMALLY DRY
WASHES. TURN AROUND DON'T DROWN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. BRIEF HEAVY RAIN AND SMALL
HAIL WILL CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS
EXPECTED FRIDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-CAZ519>523-NVZ014>019-140700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
423 AM PDT TUE SEP 13 2011 /423 AM MST TUE SEP 13 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY
AND TONIGHT. BRIEF HEAVY RAIN AND SMALL HAIL WILL OCCUR WITH THE
STRONGEST THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. BRIEF HEAVY RAIN AND SMALL
HAIL WILL CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS
EXPECTED FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 13, 3:06 AM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 AM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL HUALAPAI MOUNTAIN 35.10N 113.89W
09/13/2011 E0.50 INCH MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED HAIL UP TO DIME SIZE ON HUALAPAI
MOUNTAIN.
0215 AM LIGHTNING KINGMAN 35.21N 114.03W
09/13/2011 MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED LIGHTNING STRUCK A HOUSE AND SET IT ON
FIRE IN KINGMAN.
0311 AM TSTM WND GST NORTH LAS VEGAS AP 36.21N 115.20W
09/13/2011 M52.00 MPH CLARK NV ASOS
0316 AM HAIL 3 W NORTH LAS VEGAS 36.27N 115.20W
09/13/2011 E0.50 INCH CLARK NV NWS EMPLOYEE
AN OFF DUTY NWS EMPLOYEE REPORTED HAIL UP TO A HALF INCH
IN DIAMETER.
0332 AM HEAVY RAIN NORTH LAS VEGAS AP 36.21N 115.20W
09/13/2011 M0.52 INCH CLARK NV ASOS
THE ASOS AT THE NORTH LAS VEGAS AIRPORT MEASURED 0.52
INCH FROM A THUNDERSTORM IN 22 MINUTES. 0.26 INCH FELL IN
JUST 5 MINUTES.
&&
STACHELSKILocal storm report, Sep 13, 4:29 AM PST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 AM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HEAVY RAIN SE TOPOCK 34.72N 114.47W
09/13/2011 M1.00 INCH MOHAVE AZ TRAINED SPOTTER
ONE INCH RECEIVED IN 30 TO 45 MINUTES.
&&
DMAKERLocal storm report, Sep 13, 5:41 AM PST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
641 AM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM FLASH FLOOD 4 NNW TOPOCK 34.77N 114.50W
09/13/2011 MOHAVE AZ TRAINED SPOTTER
0.90 INCH OF RAIN IN AN HOUR OR LESS. MUD SLID OVER SOME
ROADS. THE EVENT TIME IS ESTIMATED.
&&
MORGANLocal storm report, Sep 13, 7:34 AM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
834 AM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 5 E DOWNTOWN LAS VEGAS 36.17N 115.06W
09/13/2011 CLARK NV TRAINED SPOTTER
A WEATHER SPOTTER REPORTED THAT 12 TO 14 INCHES OF WATER
WAS FLOWING ACROSS THE INTERSECTION OF NELLIS BOULEVARD
AND STEWART AVENUE. BOTH ROADS WERE COVERED WITH WATER A
QUARTER-MILE IN EACH DIRECTION.
0804 AM FLASH FLOOD 1 SE EAST LAS VEGAS 36.08N 115.03W
09/13/2011 CLARK NV PUBLIC
WATER WAS REPORTED FLOWING ACROSS THE INTERSECTION OF
BOULDER HIGHWAY AND RUSSEL ROAD AND SPILLING OVER INTO A
NEARBY FLOOD CHANNEL.
0809 AM FLASH FLOOD 4 NE DOWNTOWN LAS VEGAS 36.22N 115.09W
09/13/2011 CLARK NV FIRE DEPT/RESCUE
A SWIFT WATER RESCUE WAS REPORTED BY THE CLARK COUNTY
FIRE DEPARTMENT AT THE INTERSECTION OF CHEYENNE AVENUE
AND LAS VEGAS BOULEVARD.
&&
JAEvent by event
1 lightning, 1 flash flood, 1 wildfire. Local standard time, as filed.
Lightning, San Bernardino
- When
- September 13, 8:00 AM PST
- Where
- San Bernardino County, 4.08 mi ESE of Joshua Tree Arpt
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.135, -116.181
Lightning struck a power line at Highway 62 and Dorth Place.
Flash Flood, San Bernardino
- When
- September 13, 8:35 AM PST to 10:00 AM PST
- Where
- San Bernardino County, 2.86 mi S of Bush to 2.08 mi SE of Bush
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.109, -115.696
A big rig got stuck in mud on Highway 62 at Ironage Road, closing the highway.
Wildfire, Owens Valley
- When
- September 13, 12:30 PM PST to September 16, 6:00 AM PST
- Where
- Owens Valley forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
The John Fire burned 5,353 acres, but no structures. Two firefighters were injured during the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 13 to 15, 2011$1.2 million · 1 event
- Flash Flood in Arizona, September 13, 2011$750,000 · 1 event
- Flash Flooding and Hail in Nevada, September 13 to 16, 2011$327,000 · 0.75 in hail · 11 events
- Flash Flooding in California, September 13, 2011$235,000 · 3 events
- Damaging Winds in California, September 13, 2011$177,000 · 65 kt wind · 4 events
- Wildfire in Texas, September 13 to 18, 2011$200,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 13, 2011$81,000 · 3 events
- Flash Flooding and Lightning Strike in California, September 13, 20113 injured · 3 events
- Damaging Wind in Arizona, September 13, 2011$30,000 · 50 kt wind · 1 event
- Drought in Texas, September 13 to 30, 201110 events
- Flash Flooding and Hail in Utah, September 13 to 17, 20111 in hail · 10 events
- Hail in Ohio, September 13, 20111 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334121, 334122, 344570.